Lightning, El Paso
- When
- July 13, 10:40 AM MST
- Where
- El Paso County, 2 mi W of Chipita Park
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
A 41 year old male was the victim of a nearby lightning strike. He was getting food out of the back of an SUV when struck.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A 41 year old male was the victim of a nearby lightning strike. He was getting food out of the back of an SUV when struck. CPR was performed on the victim by a friend, and he was then taken to the hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 13, 2:06 AM MST, 8 hours 34 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 306 AM MDT SUN JUL 13 2003 SHORT TERM DISCUSSION...(TODAY AND TONIGHT). MAIN CONCERN IS TEMPS TODAY AND PRECIP CHANCES. LOW LVLS ARE QUITE MOIST THIS MORNING W/ DWPNTS IN THE MID 50S TO AROUND 60 OVR THE SE PLAINS. SHWRS/TSTMS HAVE FINALLY MOVES OUT OF THE SE CORNER. THE UPR RIDGE WL REMAIN CENTERED OVER THE DESERT SW TODAY AND TONIGHT WITH SOME MSTR STILL TRAPPED UNDER THE RIDGE. WL KEEP 10 POPS OVR WRN AREAS...AND WL KEEP 20S OUT E BEING THAT THERE IS MORE LOW LVL MSTR. OVR THE WRN AND CNTRL MTNS AND THE SAN LUIS VALLEY...HIGH-BASED MAINLY DRY TSTMS COULD PRODUCE SOME STRONG WND GUSTS THIS AFTN. MODEL TEMPS ARE ALL WARMER TODAY SO WL INCREASE TEMPS IN THE GRIDS. COULD SEE A FEW SHWRS/TSTMS GO A LITTLE PAST MIDNIGHT OVR THE FAR ERN COUNTIES SO WL KEEP THAT GOING UNTIL ABOUT 9Z. OTRW IT LOOKS LIKE IT THE LOWER LVLS WL BE A LITTLE DRIER THAN THIS MORNING AND WL GO W/ SLIGHTLY LWR DWPNTS. ONLY MADE A FEW MINOR ADJUSTMENTS TO THE MINS. LONG TERM DISCUSSION...(SUN NIGHT THROUGH FRI). MONDAY ANOTHER FRONT IS PROGGED TO MOVE INTO THE CWA...HOWEVER LOOKS LIKE IT WILL BE LATER IN THE DAY AND WILL MAKE HIGHS NEAR GUIDANCE. EASTERLY WINDS SHOULD BE IN PLACE ACROSS THE PLAINS BY 0Z...WHICH WILL HELP GENERATE/SUSTAIN STORMS WHICH FORM IN HIGHER TERRAIN. CAPES RUNNING UP TO 1000 J/KG...WITH 0-6KM SHEAR 20-25 KTS. SO AT THIS POINT WOULD EXPECT ISOLATED SEVERE AT BEST...IF A STORM CAN GET SOME ENHANCED LOW LEVEL SHEAR FROM THE INCOMING FRONT. LEFT MOST GRIDS FOR MONDAY...WITH ISOLATED COVERAGE IN THE MTNS...MAINLY DRY... THEN 20 POPS ON THE PLAINS TO MIDNIGHT. TUES/WED...AVN NOT DOING TOO WELL WITH HIGH CENTER MOVING OVER THE STATE...GENERATING SEVERAL VORTS AND SUBSEQUENT PRECIP BULLSEYES. THINK ITS SAFE TO KEEP ISOLATED MTN COVERAGE...WITH UPSLOPE CONTINUING ON THE PLAINS AND FIRING STORMS ALONG EASTERN MTNS AND ADJACENT PLAINS. BUMPED UP POPS ALONG EAST MTNS A BIT. CURRENT TEMP GRIDS RUNNING ABOVE GUIDANCE...AND SINCE THINK AVN/GFS ARE PROBABLY OVERDOING PRECIP/CLOUDS WILL KEEP AS IS. WEDNESDAY GFS HINTS AT A RETURN OF A LEE TROF DUE TO A LOW MOVING THROUGH THE DAKOTAS. STILL EXPECT DIURNAL POPS. THURS/FRI...MODELS DIVERGE A BIT. AVN SHIFTS HIGH EASTWARD...MUCH MORE SO THAN IN PREVIOUS RUNS...WHICH WOULD MEAN AN INCREASED MOISTURE TAP/POPS OUT WEST. HOWEVER ECMWF KEEPS 599 DM HIGH FIRMLY PLANTED OVER THE STATE THROUGH FRIDAY. GFS ROTATES LITTLE FEATURES INTO WESTERN CO AROUND WESTERN PERIPHERY OF HIGH...AND INCREASES PRECIP. WILL MAKE NO BIG CHANGES...BUT DID BUMP UP HIGHS AND LOWS A FEW DEGREES. -KC .PUB...NONE.
COZ058>089-093>099-141300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. OVER THE CENTRAL AND SOUTHWEST MOUNTAINS AND SAN LUIS VALLEY...THE SHOWERS AND THUNDERSTORMS WILL BE HIGH- BASED...PRODUCING LITTLE OR NO RAIN AND LOCAL WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. EXPECT ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...WHICH MAY PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING STRIKES. THE MAIN THREAT OF DRY THUNDERSTORMS AND ASSOCIATED GUSTY WINDS WILL BE ALONG AND WEST OF THE CONTINENTAL DIVIDE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. PE/KC
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376195.